Alert archive / Massachusetts / Freeze Warnings in 2008
Freeze Warning 8, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this freeze warning at Oct 30, 2008, 9:10 PM EDT for Norfolk County, Suffolk County, Massachusetts. It took effect at Oct 31, 2008, 1:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2008, 9:10 PM EDT (01:10 UTC)
- In effect from
- Oct 31, 2008, 1:00 AM EDT
- Expired
- Oct 31, 2008, 8:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Boston/Norton, MA
Counties Norfolk County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 34 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 1.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KBOX 310110 NPWBOX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 910 PM EDT THU OCT 30 2008 MAZ015-310915- /O.NEW.KBOX.FZ.W.0008.081031T0500Z-081031T1200Z/ SUFFOLK MA- INCLUDING THE CITY OF...BOSTON 910 PM EDT THU OCT 30 2008 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY. LIGHT WINDS...MOSTLY CLEAR SKIES AND THE ARRIVAL OF DRIER AIR WILL ALLOW TEMPERATURES ACROSS MOST OF SUFFOLK CO TO REACH THE FREEZING MARK. THE MOST SUSCEPTIBLE AREAS WILL BE FROM ROSLINDALE AND DORCHESTER...WEST TO WEST ROXBURY AND HYDE PARK. A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNING AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$ BELK
1 follow-up statement
000 WWUS71 KBOX 310743 NPWBOX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 343 AM EDT FRI OCT 31 2008 MAZ015-311200- /O.CON.KBOX.FZ.W.0008.000000T0000Z-081031T1200Z/ SUFFOLK MA- INCLUDING THE CITY OF...BOSTON 343 AM EDT FRI OCT 31 2008 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING. LIGHT WINDS...MOSTLY CLEAR SKIES AND THE ARRIVAL OF DRIER AIR HAVE ALLOWED TEMPERATURES ACROSS MOST OF SUFFOLK COUNTY TO FALL TO AROUND 30 DEGREES. THE MOST SUSCEPTIBLE AREAS WILL BE FROM ROSLINDALE AND DORCHESTER...WEST TO WEST ROXBURY AND HYDE PARK. A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNING AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$ BELK
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this freeze warning went out at Oct 30, 7:21 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Oct 30, 7:21 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
721 PM EDT THU OCT 30 2008
.SYNOPSIS...
HIGH PRESSURE BUILDS OVER THE REGION TONIGHT BRINGING DIMINISHING
CLOUDS AND DIMINISHING WIND. THE HIGH WILL MOVE OFFSHORE FRIDAY. A
WEAK COLD FRONT WILL THEN MOVE THROUGH NEW ENGLAND FRIDAY NIGHT. A
SECOND HIGH PRESSURE AREA THEN BUILDS OVER THE REGION FOR THE
WEEKEND WITH DRY WEATHER EXPECTED THROUGH MOST OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
OCEAN EFFECT CLOUDS GRADUALLY SHIFTING OFFSHORE AND WILL CONTINUE TO
DO SO THIS EVENING. OTHERWISE HIGH CLOUDS WILL DRIFT ACROSS SOUTHERN
NEW ENGLAND TONIGHT PER SATELLITE IMAGERY.
STRONG LOW LEVEL INVERSION SETTING UP NOW THAT WINDS HAVE STARTED TO
DIMINISH. POINT SOUNDINGS SHOW INVERSION BASED NEAR 900 MB AND YOU
CAN ALSO SEE ITS EFFECTS WITH EXTENSIVE AP /ANOMALOUS PROPAGATION/
PATTERN ON KBOX RADAR. HIGH SUPPRESSION BEING USED TO REMOVE AS MUCH
AS POSSIBLE.
FORECAST TEMPS LOOK REASONABLE AND NO CHANGES MADE...OTHER THAN TO
ADJUST HOURLY TRENDS BASED UPON LATEST OBSERVATIONS.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
BOSTON...NANTUCKET...AND BLOCK ISLAND REMAIN ELIGIBLE FOR A FREEZE
WARNING. THE ISLANDS SHOULD ONLY REACH THE MID 30S TONIGHT. MIN TEMP
FORECAST FOR BOSTON/SUFFOLK COUNTY IS CLOSE TO FREEZING...BUT LOOKS
EITHER AT OR ABOVE 32F NEAR THE WATER. SO WE WILL HOLD OFF ON ANY
HEADLINES TONIGHT.
HIGH PRESSURE RIDGE OVER NEW YORK AND THE EASTERN LAKES MOVES OVER
NEW ENGLAND TONIGHT. AS THE RIDGE LINE SHIFTS EAST OF US...THE FLOW
WILL TURN MORE WEST AND SOUTHWEST BRINGING IN MILDER AIR. HIGH CLOUDS
MARKING THE LEADING EDGE OF THIS AIR IS MOVING IN ACROSS ONTARIO AND
WESTERN NY...THIS WILL MOVE THROUGH OVERNIGHT.
TEMPERATURES WARM UP A LITTLE ON FRIDAY AS WARM ADVECTION TAKES HOLD.
TEMPS AT 900 MB ARE FORECAST TO CLIMB FROM -4C TODAY TO 10C FRIDAY.
THIS WOULD SUPPORT MAX TEMPS FRIDAY IN THE LOW TO MID 60S...GUIDANCE
IS CLOSE BUT ON THE COOL SIDE WITH 55 TO 60. WE WILL GO IN BETWEEN
WITH A FORECAST AROUND 60.
A COLD FRONT DROPS SOUTHEAST FROM NORTHERN ONTARIO...MOVING THROUGH
NEW ENGLAND FRIDAY NIGHT. MOST OF THE UPPER JET SUPPORT SHIFTS EAST
THROUGH NORTHERN MAINE AND INTO THE MARITIMES. OVERALL THE MOISTURE
LOOKS SPARSE WITH OUR PART OF THE FRONT. SO MOST OF THE SHOWER
POTENTIAL SHOULD STAY WELL NORTH OF SOUTHERN NEW ENGLAND. WE WILL GO
WITH A PERIOD OF CLOUDS...MOSTLY AFTER MIDNIGHT WITH THE ACTUAL
FRONTAL PASSAGE. CAN/T RULE OUT A SPRINKLE WITH THIS FROPA...WILL
INCLUDE CHANCE OF A SPRINKLE IN THE FORECAST FOR LATE FRIDAY NIGHT.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
QUIET WEATHER EXPECTED THROUGH MOST OF THE EXTENDED FORECAST PERIOD.
HIGH PRESSURE BUILDS INTO REGION OVER WEEKEND. MODELS BRING NEXT
SHORT WAVE AND ASSOCIATED SURFACE LOW THROUGH NEW ENGLAND MON...BUT
THERE ARE DIFFERENCES WITH STRENGTH AND POTENTIAL EFFECTS. 12Z GFS
REMAINS MOST AGGRESSIVE WITH THIS FEATURE WHEN COMPARED TO ECMWF AND
GEFS. BASED UPON ITS TRACK RECORD SO FAR THIS COOL SEASON WE ARE
INCLINED TO LEAN TOWARD LESS AMPLIFIED ECMWF SCENARIO...WHICH MEANS
WE WILL ONLY HAVE SLIGHT CHANCE POPS MON MAINLY ACROSS NORTHERN
ZONES.
NEXT HIGH PRESSURE SYSTEM BUILDS IN TUE AND GRADUALLY SHIFTS
OFFSHORE BY THU...ALLOWING FOR A SLOW MODERATION IN TEMPERATURES BY
THE END OF NEXT WEEK.
STAYED CLOSE TO 12Z GMOS WHICH HAS BEEN A GOOD PERFORMER AS OF LATE.
MADE SOME ADJUSTMENTS TO SKY COVER/POP TO REFLECT ABOVE THINKING.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
VFR INTO FRI NIGHT.
LOW CLOUDS OFF CAPE COD WILL CONTINUE TO PUSH OFFSHORE WITH NOTHING
MORE THAN HIGH CLOUDS TONIGHT. PATCHY FOG POSSIBLE BUT HIGH CLOUDS
SHOULD PREVENT IT FROM BECOMING AN ISSUE FOR TAF SITES.
INCREASING W/SW WINDS FRI AFTERNOON WITH 20KT GUSTS PROBABLE
KBOS/KPVD AND AT LEAST 25KT KFMH/KHYA/KACK. FORECAST SOUNDINGS SHOW
POTENTIAL FOR 30KT KACK 18Z-22Z BUT THAT SHOULD BE UPPER LIMIT.
WINDS DIMINISH LATE FRI AFTERNOON AND FRI EVENING.
OUTLOOK...SATURDAY THROUGH TUESDAY...
SAT AND SUN...VFR NO SIG WX.
MON...MVFR CEILINGS POSSIBLE ESPECIALLY KMHT.
TUE...VFR NO SIG WX.
&&
.MARINE...
EARLIER SCA FOR OPEN S COASTAL WATERS WAS ALLOWED TO EXPIRE. WINDS
AND SEAS WILL DIMINISH TONIGHT.
AS HIGH PRESSURE SHIFTS OFFSHORE FRIDAY...WEST AND SOUTHWEST WINDS
WILL INCREASE DURING THE DAY AS THE PRESSURE GRADIENT INCREASES AHEAD
OF AN APPROACHING COLD FRONT. WIND GUSTS OF AROUND 25 KNOTS ALOFT MAY
BE DRAWN DOWN TO THE SURFACE IN THIS FLOW...ESPECIALLY DURING THE MID
TO LATE AFTERNOON AND CONTINUING INTO FRIDAY NIGHT. SCA HAS BEEN
POSTED FOR S COASTAL WATERS.
OUTLOOK...SATURDAY THROUGH TUESDAY...
ASIDE FROM LINGERING SCA CONDITIONS SAT...WINDS AND SEAS ARE
EXPECTED TO STAY BELOW 25KT/5 FT THROUGH PERIOD AS HIGH PRESSURE
BUILDS INTO REGION. NEXT FRONT COMES THROUGH LATE MON BUT STRONGEST
CORE OF WINDS SHOULD PASS BY TO OUR N.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM FRIDAY TO 5 AM EDT SATURDAY FOR
ANZ232>235-237-254-255.
&&
SYNOPSIS...WTB
NEAR TERM...JWD
SHORT TERM...WTB
LONG TERM...JWD
AVIATION...JWD
MARINE...WTB/JWDHazardous weather outlook, Oct 30, 3:41 AM EDT, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 341 AM EDT THU OCT 30 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-310745- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 341 AM EDT THU OCT 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-254-255-310745- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 341 AM EDT THU OCT 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FRANK
Nearby
Freeze Warnings in Massachusetts, 2008Every freeze warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.